Upper Gastrointestinal Bleeding

Posted by • June 16th, 2016

2016-06-14_13-45-23Peptic ulcers, which are primarily due to Helicobacter pylori infection or the use of nonsteroidal antiinflammatory drugs (NSAIDs), occur in the stomach or duodenum and are the most frequent cause of upper gastrointestinal bleeding. Most patients who are hospitalized with upper gastrointestinal bleeding should undergo endoscopy within 24 hours, after appropriate resuscitation and transfusion to a hemoglobin level greater than 7 g per deciliter.

Peptic ulcers, often due to Helicobacter pylori or the use of nonsteroidal antiinflammatory drugs (NSAIDs), commonly cause upper gastrointestinal bleeding. Endoscopic therapy, proton-pump inhibitors, therapy for H. pylori infection, and nonuse of NSAIDs are described. A new Clinical Practice summarizes.

Clinical Pearl

• When is endoscopic therapy indicated for a bleeding peptic ulcer?

Endoscopic features of ulcers are key in predicting risk and determining management strategies. Rates of further bleeding are highest among patients with active bleeding and nonbleeding visible vessels. Endoscopic therapy with injection (e.g., of epinephrine or alcohol), thermal devices (such as bipolar electrocoagulation probes or heater probes), or clips is performed in patients who have ulcers with active bleeding or a nonbleeding visible vessel. Endoscopic therapy may be considered for ulcers with adherent clots, for which randomized trials show heterogeneous results. Flat, pigmented spots and clean-base ulcers, which are detected at endoscopy in approximately 70% of patients with ulcer bleeding, are associated with low rates of serious rebleeding (5.6% and 0.5%, respectively, in a pooled analysis).

Figure 1. Initial Treatment of Patients with Ulcer Bleeding, According to the Endoscopic Features of the Ulcer.

Figure 2. Endoscopic Hemostatic Therapies.

Clinical Pearl

• How should a patient with recurrent bleeding after endoscopic therapy be managed?

If bleeding recurs, endoscopic therapy should be repeated. A randomized trial involving patients with rebleeding after endoscopic therapy showed that surgery was avoided in 73% of cases and adverse events were significantly less common with endoscopic therapy than with surgical therapy. Transcatheter arterial embolization or surgery is performed if repeat endoscopic therapy fails. Complications of bleeding or perforation occur in approximately 0.5% of patients who undergo endoscopic therapy.

Morning Report Questions

Q: What is the recommended approach to the diagnosis and treatment of H. pylori infection in a patient with a bleeding peptic ulcer? 

A: In patients with ulcers or erosions, biopsy specimens should be obtained from lesion-free areas of the gastric body and antral mucosa for assessment of H. pylori infection. If this testing is negative for H. pylori, subsequent retesting (e.g., with a stool test or breath test) has been recommended because some observational studies suggest decreased sensitivity of testing during acute upper gastrointestinal bleeding. Patients with H. pylori infection should receive therapy to eradicate the bacteria. A meta-analysis of randomized trials of such therapy showed significantly less rebleeding in patients who received this therapy than in patients who did not receive treatment for H. pylori infection and in those who received maintenance antisecretory therapy. Eradication of H. pylori should be confirmed after therapy with a breath test, a stool test, or, if repeat endoscopy is performed for another reason, gastric biopsy. Patients must not receive bismuth or antibiotics for at least 4 weeks and should not receive proton-pump inhibitors for at least 2 weeks before testing to avoid false negative results; histamine H2-receptor antagonists are permissible. In a systematic review of studies with a mean follow-up of 11 to 53 months, the incidence of rebleeding was only 1.3% among patients with confirmed eradication of H. pylori.

Q: What alternative therapy is recommended for patients who have bleeding ulcers while taking NSAIDs? 

A: Patients who have bleeding ulcers while taking NSAIDs should discontinue NSAIDs permanently, if possible. If NSAIDs must be resumed, a combination of a cyclooxygenase-2 (COX-2)–selective NSAID and a proton-pump inhibitor is recommended. Studies have shown rates of rebleeding of 4 to 6% within 6 months among patients who had a bleeding ulcer and were subsequently treated with COX-2–selective NSAIDs alone or traditional NSAIDs plus a proton-pump inhibitor. A 12-month double-blind trial showed significantly less ulcer rebleeding with a COX-2–selective NSAID plus a proton-pump inhibitor than with a COX-2–selective NSAID alone (0 vs. 9%).

Figure 3. Long-Term Treatment of Patients with Bleeding Ulcers, According to the Cause of the Ulcer.

One Response to “Upper Gastrointestinal Bleeding”

  1. elham says:

    Very usefull